TGA issues a number of new product recall, shortage and safety advisory notices
The TGA has issued a series of immediately pre-Christmas product recall, product shortage and safety advisory alerts.
A recall has been initiated for all batches of Infants’ Friend oral liquid due to the presence of chloroform as an inactive ingredient.
The TGA said it “recently became aware that Infants’ Friend oral liquid includes a small amount of chloroform as an inactive ingredient”.
When used at high doses, Infants’ Friend oral liquid could expose children to “levels of chloroform that are higher than the level established to be safe,” the agency said.
However, intermittent, short-term use is not expected to be harmful, the TGA noted.
Meanwhile, the TGA and Alphapharm are also initiating a recall of all batches of Tenofovir Disoproxil Emtricitabine Mylan 300/200 tablets due to the potential for broken/split tablets.
“If an affected tablet was not consumed entirely, this could result in an ineffective dose,” it said.
Anyone with unexpired Tenofovir Disoproxil Emtricitabine Mylan 300/200 tablets is being advised to return them to their pharmacy for a refund.
The product is prescribed for the treatment of HIV-infected adults over the age of 18 years, in combination with other antiretroviral agents and in combination with safer sex practices for pre-exposure prophylaxis (PrEP) to reduce the risk of sexually acquired HIV-1 in adults at high risk.
There are further shortages of Estradot (estrodiol) hormone replacement therapy patches (multiple strengths).
The TGA is extending the Serious Shortage Substitution Notice (SSSN) for Estradot 25 until 30 June 2021, and has issued a new SSSN for Estradot 75. This will apply from 1 January to 30 June 2021.
Pharmacists are to “use your professional and clinical judgement to determine whether a patient is suitable for substitution under an applicable SSSN, and ensure the patient is fully informed and consents to the change.
Please refer patients to their doctor if substitution is not appropriate or where alternative treatments other than substitution may be more appropriate”.
For patients who are switched:
- counsel them on the difference in patch size
- ensure they are aware that dosing intervals may be different and ensure that this is appropriate for them
- provide them a CMI leaflet and discuss possible adverse events.
A safety advisory has been issued warning of the risk of infection from Zostavax vaccine following a third fatal event.
“Following a third report of fatal disseminated vaccine strain varicella-zoster virus infection following Zostavax administration, the TGA is reminding health professionals that Zostavax should not be used in people with compromised immune function”.
Health professionals are being reminded that, rarely, disseminated varicella-zoster virus (Oka vaccine strain) infection can occur in patients following administration of Zostavax vaccine.
“Although this adverse event can occur in immunocompetent patients, the risk increases with the degree of immunosuppression,” the TGA alert stated.
The new case demonstrates the importance of careful pre-screening and a risk-based assessment prior to the administration of Zostavax. “Do not administer Zostavax if the immune status of the patient is unclear” [bold text as per TGA alert].